Oregon, 2005

High Wind in Oregon, January 8, 2005

January 8, 2005 · NWS MFR · 2 events in 1 county or zone

No warning was issued for this event.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

No warning was issued for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 7, 8:50 PM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Jan 7, 8:50 PM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
850 PM PST FRI JAN 7 2005

.DISCUSSION...
A STRONG AREA OF LOW PRESSURE WILL TAKE UP RESIDENCE OFF THE CENTRAL
OREGON COAST THIS WEEKEND SENDING A SERIES OF DISTURBANCES INLAND
WITH SOUTH TO SOUTHWEST WINDS 15 TO 25 MPH WITH LOCAL GUSTS TO 35
MPH.

I SEE LITTLE TO ALTER WITH THE FORECAST. WILL CORRECT THE HEADLINE
FOR CA ZONE 81 INCLUDING THE SHASTA VALLEY WHICH SHOULD BE A SNOW
ADVISORY NOT A STORM WARNING WITH THE AMOUNTS EXPECTED. I WILL ALSO
EXTEND AHEAD IN TIME THE WINTER STORM WARNING FOR CA ZONES 80 82 AND
83 THROUGH 6 PM SUNDAY DUE TO HIGH CONFIDENCE THAT MT SHASTA REGION
WILL BE THE FOCAL POINT FOR HEAVIEST SNOWFALL IN OUR REGION INTO
MONDAY. THIS WILL ALSO BETTER MESH WITH THE FORECAST FOR SHASTA
COUNTY ISSUED BY THE SACRAMENTO OFFICE.

THE DAY SHIFT WAS WISE TO MAKE FREQUENT USE OF THE PHRASE UP TO AS
A PREFIX FOR SNOWFALL AMOUNTS GIVEN THE SHOWERY NATURE OF THE
PRECIPITATION EXPECTED THROUGH THE WEEKEND. A BAND OF SHOWERS IS
DELIVERING SNOW TO THE SOUTHWEST PORTION OF OUR REGION WITH THE SNOW
LEVEL 1000 TO 1500 FEET. SNOW SHOWERS WILL INTENSIFY AND BECOME MORE
NUMEROUS AFTER MIDNIGHT AS A STRONG SHORTWAVE MOVES INLAND. THIS
DISTURBANCE WILL MOVE ACROSS THE EAST SIDE SATURDAY MORNING.

SATURDAY NIGHT BRINGS A SLIGHT BREAK IN THE PRECIP BUT BY
SUNDAY MORNING A STRONG OVERRUNNING PATTERN DEVELOPS WITH
HEAVY PRECIPITATION RESUMING OVER SOUTHWEST OREGON AND NORTHWEST
CALIFORNIA. A COLD FRONT REACHES THE COAST EARLY MONDAY AND
BECOMES ALMOST STATIONARY AS A WAVE DEVELOPS ON THE FRONT.
THIS PATTERN WILL CONTINUE HEAVY SNOWS IN SISKIYOU COUNTY THROUGH
MONDAY AFTERNOON.

BY MONDAY NIGHT THE FRONT RESUMES ITS EASTWARD MOTION AS THE
MAIN LOW FINALLY MOVES INLAND. THIS WILL END THE HEAVY
PRECIPITATION BY EVENING BRINGING A COOL PATTERN TUESDAY AND
WEDNESDAY WITH A SLIGHT CHANCE TO CHANCE OF LIGHT MAINLY COASTAL AND
MOUNTAIN SHOWERS.

THURSDAY THE UPPER RIDGE AXIS REACHES 130W ENDING ALMOST ALL SHOWER
ACTIVITY. THE RIDGE IS EXPECTED TO SLIDE OVER OREGON BY SATURDAY
BRINGING CLEAR SKIES EXCEPT FOR WIDESPREAD VALLEY LOW CLOUDS AND
FOG.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING THROUGH SATURDAY AFTERNOON ABOVE 1000 FEET
     ZONE 24.
     SNOW ADVISORY THRU SATURDAY AFTERNOON ABOVE 1000 FT ZONES
     021/022/23/25/26.
     SNOW ADVISORY THROUGH SATURDAY AFTERNOON ZONES
     27/28/29/30/31.
     GALE WARNING FLORENCE OR TO CA BORDER OUT TO 20 NM.
     SMALL CRAFT ADVISORY FLORENCE OR TO CA BORDER 20-60 NM.
CA...WINTER STORM WARNING THROUGH SUNDAY AFTERNOON ZONES
     80/82/83.
     SNOW ADVISORY THROUGH SATURDAY AFTERNOON ZONES 81/84/85.
     GALE WARNING PT ST GEORGE TO OR BORDER OUT TO 20 NM.
     SMALL CRAFT ADVISORY PT  ST GEORGE TO OR BORDER 20-60 NM.

&&

ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD

DW
Hazardous weather outlook, Jan 7, 7:00 AM PST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
700 AM PST FRI JAN 7 2005

CAZ080>083-081430-
CENTRAL SISKIYOU COUNTY-NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
700 AM PST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A WINTER STORM WARNING FROM 8AM THIS MORNING UNTIL 4 PM SATURDAY
AFTERNOON. SEE PDXWSWMFR FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING ENDING AT 4 PM SATURDAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.

ORZ024-081430-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
700 AM PST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A WINTER STORM WARNING FROM 4 PM TODAY UNTIL 4 PM SATURDAY. SEE
PDXWSWMFR FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WARNING ENDS AT 4 PM SATURDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED.

ORZ021>023-025-026-081430-
CENTRAL DOUGLAS COUNTY-CURRY COUNTY COAST-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON COAST-
700 AM PST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A SNOW ADVISORY FROM 4 PM THIS AFTERNOON UNTIL 4 PM SATURDAY. SEE
PDXWSWMFR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SNOW ADVISORY ENDS AT 4 PM SATURDAY. SEE PDXWSWMFR FOR FURTHER
INFORMATION. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

ORZ027-028-081430-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-
700 AM PST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW ADVISORY ENDS AT 4 PM SATURDAY. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED.

CAZ084-085-ORZ029>031-081430-
CENTRAL AND EASTERN LAKE COUNTY-KLAMATH BASIN-MODOC COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
700 AM PST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A SNOW ADVISORY FROM 10 AM THIS MORNING UNTIL 4 PM SATURDAY
AFTERNOON. SEE PDXWSWMFR FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW ADVISORY ENDS AT 4 PM SATURDAY. SEE PDXWSWMFR FOR FURTHER
INFORMATION. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

GERIG

In the hours before

Local storm report, Jan 7, 9:21 PM PST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
921 PM PST FRI JAN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     SNOW             1 N HAPPY CAMP          41.80N 123.38W
01/07/2005  7.0 INCH         SISKIYOU           CA   TRAINED SPOTTER

            15 HOUR AMOUNT FROM 2 AM TO 5 PM PST.

0858 PM     SNOW             9 WSW CAMAS VALLEY      42.96N 123.83W
01/07/2005  1.0 INCH         COOS               OR   TRAINED SPOTTER

            3 HOUR AMOUNT FROM 530 TO 830 PM PST.

0858 PM     SNOW             N CRESCENT              43.46N 121.69W
01/07/2005  3.0 INCH         KLAMATH            OR   TRAINED SPOTTER

            8 HOUR AMOUNT FROM 10 AM TO 6 PM PST.

&&

DW
Local storm report, Jan 7, 10:27 PM PST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1027 PM PST FRI JAN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     SNOW             2 SE SHADY COVE         42.59N 122.79W
01/07/2005  2.0 INCH         JACKSON            OR   NWS EMPLOYEE

            2 HR AMOUNT FROM 830 TO 1030 PM PST.

&&

DW
Local storm report, Jan 7, 11:51 PM PST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1151 PM PST FRI JAN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY SNOW       N AZALEA                42.80N 123.26W
01/07/2005  2.5 INCH         DOUGLAS            OR   TRAINED SPOTTER

            PAST 3 HRS. ELEVATION 1990 FT.

&&

GERIG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
January 8, 2:00 AM PST to 2:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Cape Blanco recorded sustained winds and/or gusts meeting High Wind Warning criteria during every hour of this interval, except at 0500, 0800, 0900, and 1300 PST.

High Wind, South Central Oregon Coast

When
January 8, 6:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Highest recorded gust at Cape Blanco during this event.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433977, 5433978.